question-icon

What causes elevated GGT levels while on treatment for schizophrenia?

default
Posted on Sat, 26 Jul 2014
Question: I am a Schizophrenic patient since 1974. I underwent different stages of treatment during this period. I was using Resperidon,Oleanzopine,Tegritol since 1991 and 1998. In recent days am using Quitipine 100mg, Zosert 100mg, Tegritol 400mg,Arprizole 5mg, Levosulpride 0.25mg,Progaba 300mg,Concor A M 2.5mg,Cardiopril 10mg,Biduret 1tablet,Glimiprex 1/1000 and Atocor F(the above medicines for Schizophrenia, severe Spndolosis, Hypertension and Diabetis) 4 months back when i had routine checkup on may 3rd 2014 for liver function test,The result of SGOT was 73 where as the reference range is 15-37.the result of SGPT was 97 but the reference range was 30-65 and GGT was 143,the reference range was 5-85. After consulting the physician i have stopped taking Atocor F and reduced Zosert to 50mg,Tegritol 200mg, then after one month i had another liver function test in which the SGOT is 29,SGPT is 45 and GGT is 152, then on July 2nd '14 i had another test in which SGOT is 23,SGPT is 46 and GGT is 162, it is observed that the SGOT and SGPT have become normal after reducing the original dosage of the tablets since may of this year but its also noticed that the GGT level is constantly increasing in all these tests simultaneously and i want to know any damage to my liver has already been done or not? And i also want to know how to reduce the GGT levels to normal range. Also I was using Atocor F since 5 years to reduce cholestrol in my blood and now the cholestrol range after stopping this tablet is also normal.
doctor
Answered by Dr. Abhishek Kapoor (51 minutes later)
Brief Answer:
Decrease dose of tegritol and progaba

Detailed Answer:
Hi
Thanks for using healthcare magic. I, Dr Abhishek Kapoor, would help you in this query.

Drugs that can increase GGT levels include alcohol, antiepileptic like carbamazepine, valproate, pregabaline etc. You have been on tegritol (carbamazepine) and progaba (pregabaline). These drugs could be the culprit in your case. In schizophrenia, there is no need to take anti-epileptic drugs. You could be symptom less with antipsychotics like arpizole or olanzapine or risperdone. If you stop tegritol and progaba, GGT level would come down.

Rest, liver function test is normal. That's mean, there is no need to worry. Your liver is in normal condition.

In case, you need further help, you can ask.

Regards
Dr. Abhishek Kapoor
Psychiatrist
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
Answered by
Dr.
Dr. Abhishek Kapoor

Psychiatrist

Practicing since :2007

Answered : 2496 Questions

premium_optimized

The User accepted the expert's answer

Share on
What causes elevated GGT levels while on treatment for schizophrenia?

Brief Answer: Decrease dose of tegritol and progaba Detailed Answer: Hi Thanks for using healthcare magic. I, Dr Abhishek Kapoor, would help you in this query. Drugs that can increase GGT levels include alcohol, antiepileptic like carbamazepine, valproate, pregabaline etc. You have been on tegritol (carbamazepine) and progaba (pregabaline). These drugs could be the culprit in your case. In schizophrenia, there is no need to take anti-epileptic drugs. You could be symptom less with antipsychotics like arpizole or olanzapine or risperdone. If you stop tegritol and progaba, GGT level would come down. Rest, liver function test is normal. That's mean, there is no need to worry. Your liver is in normal condition. In case, you need further help, you can ask. Regards Dr. Abhishek Kapoor Psychiatrist